What Flavorings and Taste Enhancers Cause Reactions?Monosodium Glutamate (MSG). MSG is a flavor enhancer added to various foods, and also occurs naturally. Reactions to MSG have been called the “Chinese Restaurant Syndrome,” and symptoms include numbness on the back of the neck, shoulders and arms, weakness and palpitations. Other symptoms include facial pressure/tightness, headaches, nausea, chest pain and drowsiness. MSG is also suspected of worsening asthma symptoms.
Spices. Spices are the aromatic part of various weeds, flowers, roots, barks and trees. Because they are derived from plants, spices have the ability to cause allergic reactions, just like pollens, fruits and vegetables. The most common spices used include chili peppers, celery, caraway, cinnamon, coriander, garlic, mace, onion, paprika, parsley and pepper.
Aspartame. Aspartame is a sweetener used in many sugar-free foods and drinks. This food additive has been suspected of causing such symptoms as headaches, seizures and urticaria.
What Preservatives Cause Reactions?Sulfites.Sulfites are common preservatives used in various foods, and are well known to cause a variety of symptoms. Learn more about sulfite allergy.
Nitrates and Nitrites. These additives are used as curing agents in meat products. Few reports of reactions to nitrates and nitrites exist, and include urticaria, itching and anaphylaxis.
Benzoates. Benzoates are used in foods as antimicrobial preservatives, and have been responsible for worsening asthma, allergic rhinitis, chronic urticaria, and flushing in some people.
Sorbates/sorbic acid. Sorbates are added to foods as antimicrobial preservatives. Reactions to sorbates are rare, but have included reports of urticaria and contact dermatitis.
How are Reactions to Food Additives Treated?Many of the reactions to food additives, such as with MSG, are mild and resolve without treatment. More severe reactions, including urticaria, angioedema, worsening asthma and anaphylaxis may require immediate medical attention. These reactions are treated much the same way as other food allergies. If reactions are severe, it may be necessary for a person to be prepared for a severe reaction (such as carrying injectable epinephrine and wearing a medical alert bracelet.
Otherwise the mainstay of therapy for people with adverse reactions to food additives is avoidance of the culprit food additive.
Wilson BG, Bahna SL. Adverse Reactions of Food Additives. Ann Allergy Asthma Immunol. 2005; 95:499-507.
Bush RK, Taylor SL, Hefle SL. Adverse Reactions to Food and Drug Additives. In: Adkinson NF, Yunginger JW, Busse WW, et al, eds. Middleton’s Allergy Principles and Practice. 6th edition. Philadelphia: Mosby Publishing; 2003:1645-1663.
DISCLAIMER: The information contained in this site is for educational purposes only, and should not be used as a substitute for personal care by a licensed physician. Please see your physician for diagnosis and treatment of any concerning symptoms or medical condition.